Florida, 2016

Tornadoes and Damaging Winds in Florida, January 17, 2016

January 17, 2016 · NWS TBW · 13 events in 8 counties and zones

A strong and deepening area of low pressure across the northern Gulf pushed a strong line of thunderstorms across the Florida peninsula. Numerous supercell thunderstorms were observed and a few produced strong tornadoes along and near the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
$12 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong and deepening area of low pressure across the northern Gulf pushed a strong line of thunderstorms across the Florida peninsula. Numerous supercell thunderstorms were observed and a few produced strong tornadoes along and near the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 16, 8:01 PM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Jan 16, 8:01 PM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
801 PM EST SAT JAN 16 2016

...STRONG TO SEVERE STORMS REMAIN POSSIBLE IN THE OVERNIGHT HOURS
AND EARLY SUNDAY MORNING...
...HAZARDOUS WINDS WILL BE IMPACTING ALL WATER AND LAND AREAS...

.SHORT TERM (REST OF TONIGHT)...
SURFACE HIGH PRESSURE ACROSS THE AREA WILL EXIT BY MIDNIGHT AS A
VERY ROBUST STORM SYSTEM OFFSHORE LA TRACKS QUICKLY EAST...INTO
THE NORTHEAST GULF AFTER MIDNIGHT THEN ACROSS NORTHERN FL AROUND
DAY BREAK. THIS SYSTEM SPRAWLS ACROSS ALL OF OUR WEST CENTRAL AND
SOUTHWEST COUNTIES INCLUDING OUR COASTAL WATERS...WITH A PLETHORA
OF WARNINGS AND ADVISORIES.

LATEST MODEL RUNS CONTINUE IN FAIRLY GOOD AGREEMENT...TRACKING THE
SYSTEM EAST AND ACCOMPANIED BY A LOW LEVEL JET...INCREASING
VERTICAL WIND SHEAR... AND ABUNDANT MOISTURE. THESE ALL SUPPORT
THE CURRENT FORECAST OF STRONG TO SEVERE STORMS...HEAVY RAIN...AND
INCREASING WINDS. THE FORECASTS IN PLACE HANDLE THIS WELL ALTHOUGH
WILL UPDATE SHORTLY TO ADJUST SOME OF THE EARLY EVENING
PRECIPITATION.

&&

.AVIATION...
17/00Z-17/24Z. VFR CONDITIONS GIVE WAY AFTER MIDNIGHT TO
INCREASING CLOUDS WITH VCSH/SHRA AND BRIEF IFR IN TSRA IN A 09Z-
12Z WINDOW AS A ROBUST FRONT PUSHES ACROSS THE TERMINALS.
TERMINALS CLEAR TO VFR AFT 14Z-16Z. WINDS INCREASE AND BCMG VERY
GUSTY AS THEY SHIFT TO NW. AIRPORT WEATHER WARNINGS FOR WIND/TSRA
MAY BE REQUIRED IN THE MORNING. ANTICIPATE SOME LOW LEVEL WIND
SHEAR AROUND THE TIME OF FROPA.

&&

.MARINE...
AT 800 PM. WINDS OFFSHORE ARE ALREADY INCREASING AND SHIFTING. EXPECT
CONDITIONS TO GO DOWN HILL QUICKLY TONIGHT WITH GALE WARNING OR SMALL
CRAFT ADVISORIES AFTER MIDNIGHT. THESE CONTINUE THROUGH SUNDAY MORNING...
DROP TO ONLY ADVISORIES IN THE AFTERNOON THEN SLOWLY END SUN NIGHT
OR EARLY MON FROM NORTH TO SOUTH.

&&

.PREV DISCUSSION... /ISSUED / 243 PM EST SAT JAN 16 2016

..STRONG TO SEVERE STORMS REMAIN POSSIBLE EARLY SUNDAY MORNING...
..GALE FORCE WINDS POSSIBLE OVER THE COASTAL WATERS LATE TONIGHT
INTO SUNDAY...
..COASTAL FLOOD ADVISORY SUNDAY...
..HIGH WIND ADVISORY SUNDAY...
..LAKE WIND ADVISORY SUNDAY...
..HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS TODAY AND
SUNDAY...

SHORT TERM (TODAY AND SUNDAY)...SURFACE HIGH PRESSURE THAT IS
GIVING US PLEASANT WEATHER TODAY WILL SHIFT EASTWARD AS ANOTHER
DISTURBANCE MOVES THROUGH THE GULF OF MEXICO TOWARD FLORIDA. THE
WEATHER WILL QUICKLY DETERIORATE OVERNIGHT INTO THE EARLY MORNING
HOURS. THIS AREA OF LOW PRESSURE IS JUST NOW MOVING OFF THE
SOUTHEAST COAST OF TEXAS INTO THE GULF OF MEXICO. THE 12Z MODEL RUNS
REMAIN IN GOOD AGREEMENT WITH TRACKING THIS LOW RAPIDLY TO THE EAST
NORTHEAST THROUGH THE NORTHERN GULF OF MEXICO OVER THE NEXT 18
HOURS. AS THE LOW MOVES ACROSS FLORIDA...A ROBUST LOW LEVEL
SOUTHWESTERLY JET OF 40-60 KNOTS WILL MOVE ACROSS CENTRAL FLORIDA
EARLY SUNDAY MORNING. THIS LLJ COMBINED WITH AMPLE MOISTURE AND
INCREASING VERTICAL WIND SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE
FOR STRONG TO SEVERE STORMS AND EVEN AN ISOLATED TORNADO. SPC HAS
PLACED MOST OF CENTRAL AND SOUTHWEST FLORIDA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. VERY SIMILAR TO THE LAST SYSTEM THAT MOVED
THROUGH ON FRIDAY...THIS SYSTEM WILL EXIT THE AREA QUICKLY BY LATE
SUNDAY MORNING/EARLY AFTERNOON. IN THE WAKE OF THIS LOW...SUNNY
SKIES AND COOLER CONDITIONS CAN BE EXPECTED INTO NEXT WEEK AS
STRONG HIGH PRESSURE OVER THE CENTRAL U.S. RIDGES SOUTHEAST OVER
THE REGION.

LONG TERM(SUNDAY NIGHT - SATURDAY)...
A PROGRESSIVE SPLIT FLOW PATTERN WILL PERSIST ACROSS THE CONUS DURING
THE LONG TERM PERIOD. AT THE START OF THE PERIOD AN UPPER TROUGH AND
ATTENDANT SURFACE LOW WILL BE LIFTING OUT TO THE NORTHEAST OVER THE
OPEN ATLANTIC WELL EAST OF THE MID ATLANTIC COAST WITH A TRAILING
COLD FRONT MOVING SOUTH OF THE FORECAST AREA. IN THE WAKE OF THE
FRONT A ZONAL FLOW ALOFT COMBINED WITH WEAK HIGH PRESSURE WILL
SUPPORT COOL DRY WEATHER THROUGH MONDAY. DURING MONDAY NIGHT INTO
TUESDAY ANOTHER SHORT WAVE TROUGH WITHIN THE FAST SOUTHERN STREAM
WILL PASS ACROSS THE NORTHERN PENINSULA WITH AN ATTENDANT
REINFORCING COLD FRONT MOVING SOUTH THROUGH THE FORECAST AREA
BRINGING WITH IT ANOTHER SURGE OF COLD DRY AIR INTO THE FORECAST
AREA AS SURFACE HIGH PRESSURE BUILDS IN OVER THE SOUTHEASTERN U.S.
IN ITS WAKE WITH DRY WEATHER AND BELOW NORMAL TEMPERATURES EXPECTED
THROUGH MID WEEK. ON WEDNESDAY ANOTHER WEAK SHORT WAVE WILL PASS
ACROSS THE NORTHERN PENINSULA...WITH LITTLE IMPACT WITH COOL DRY
WEATHER CONTINUING.

DURING THURSDAY AN UPPER TROUGH AND DEVELOPING CLOSED LOW AND
DEEPENING SURFACE LOW WILL MOVE EAST FROM THE SOUTHERN PLAINS INTO
THE LOWER MISSISSIPPI VALLEY. THIS SYSTEM WILL THEN CONTINUE TO MOVE
EAST INTO SOUTHEAST STATES ON FRIDAY WITH A TRAILING COLD FRONT OVER
THE CENTRAL GULF APPROACHING FROM THE WEST...BRINGING WITH IT
INCREASING CHANCES FOR SHOWERS AND STORMS LATE FRIDAY AND FRIDAY
NIGHT. THE GFS AND ECMWF DIFFER SOME WITH THE TRACK/TIMING AND
INTENSITY OF THIS SYSTEM AS HAS BEEN THE CASE WITH THE MODELS
STRUGGLING TO RESOLVE INDIVIDUAL FEATURES WITHIN SUCH A FAST FLOW
REGIME THIS WINTER...SO FOR NOW WILL USE A BLEND AND DEPICT A SLOW
INCREASE IN POPS DURING THIS TIME FRAME AND WAIT TO SEE IF BETTER
CONTINUITY DEVELOPS AMONG THE MODELS IN THE COMING DAY.

PLEASANT COOL DRY WEATHER WILL RE-DEVELOP ACROSS THE FORECAST ON
SATURDAY IN THE WAKE OF THIS STORM SYSTEM AS A DRY NORTHWEST FLOW
ALOFT DEVELOPS AND SURFACE HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TEMPERATURES WILL RUN SOME 10 TO 15 DEGREES BELOW NORMAL
THROUGH MID WEEK...BEFORE CLIMBING BACK TOWARD NORMAL LATE IN THE
WEEK...WITH BELOW NORMAL TEMPERATURES AGAIN RETURNING FOR THE
UPCOMING WEEKEND.

AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE REST OF TODAY AND
INTO THE NIGHT. CONDITIONS CHANGE LATER TONIGHT INTO THE EARLY
MORNING HOURS ON SUNDAY AS THE NEXT LOW PRESSURE SYSTEM APPROACHES
THE REGION. MVFR/LOCAL IFR CONDITIONS CAN BE EXPECTED IN THE
CONVECTION AFTER 17/06Z. STRONG GUSTY WINDS CAN ALSO BE EXPECTED
THAT MAY WARRANT LOCAL AIRPORT WIND WARNINGS EARLY SUNDAY MORNING.

MARINE...WINDS WILL START OUT IN THE 10 KNOT RANGE OUT OF THE
SOUTHWEST THROUGH SOUTHEAST THIS AFTERNOON...THEN QUICKLY INCREASING
TO AROUND 25 KNOTS WITH FREQUENT GUSTS TO GALE FORCE. THIS WIND
FIELD WILL RAPIDLY SPREAD FROM WEST TO EAST TOWARD THE COASTLINE
AFTER 17/06Z. WINDS INSIDE TAMPA BAY AND CHARLOTTE HARBOR WILL BE
SLIGHTLY LESS BUT STILL REACHING SMALL CRAFT CONDITIONS MAKING IT
VERY DANGEROUS FOR ANY BOATERS IN THE AREA. STRONG ONSHORE WIND FLOW
WILL ALSO PRODUCE A HIGH RISK OF DANGEROUS RIP CURRENTS AND HIGH
SURF ALONG THE WEST COAST BEACHES. CONDITIONS WILL BEGIN TO IMPROVE
LATE SUNDAY WITH WINDS DECREASING BUT WILL TAKE MORE TIME FOR THE
SEAS TO ABATE...SO WILL KEEP SMALL CRAFT CONDITIONS FOR THE OUTER
WATERS UNTIL EARLY MONDAY MORNING. WINDS AND SEAS WILL MODERATE BY
TUESDAY AND WILL REMAIN OUT OF THE NORTHEAST AT 10 TO 15 KNOTS AND
SEAS 2-4 FEET THROUGH MID WEEK...THEN FURTHER IMPROVING TO 2 FEET OR
LESS.

FIRE WEATHER...HIGH DISPERSIONS CAN BE EXPECTED TOMORROW WITH GUSTY
WINDS IN THE WAKE OF A COLD FRONT MOVING THROUGH THE AREA.
DISPERSION INDICES DECREASE ON MONDAY...BUT WITH DRIER AIR FILTERING
IN BEHIND THE FRONT AS WELL...RELATIVE HUMIDITY VALUES COULD DROP TO
THE MID 30S FOR SOME OF THE INLAND AREAS. NO SIGNIFICANT FOG IS
EXPECTED OVER THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  65  67  46  62 /  90  40  10   0
FMY  68  74  49  66 /  90  60  10  10
GIF  64  69  44  63 /  90  50  10   0
SRQ  66  69  48  63 /  90  40  10   0
BKV  63  67  39  62 /  90  40   0   0
SPG  65  68  50  61 /  90  40  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR COASTAL
     MANATEE-COASTAL SARASOTA.

     HIGH SURF WARNING FROM 7 AM TO 10 PM EST SUNDAY FOR
     COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
     COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

     WIND ADVISORY FROM 3 AM TO 4 PM EST SUNDAY FOR COASTAL
     CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL MANATEE-
     COASTAL PASCO-COASTAL SARASOTA-PINELLAS.

     COASTAL FLOOD ADVISORY FROM 3 AM TO 4 PM EST SUNDAY FOR
     COASTAL CITRUS-COASTAL HERNANDO-COASTAL HILLSBOROUGH-
     COASTAL LEVY-COASTAL MANATEE-COASTAL PASCO-COASTAL
     SARASOTA-PINELLAS.

     HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     LAKE WIND ADVISORY FROM 4 AM TO 4 PM EST SUNDAY FOR DESOTO-
     HARDEE-HIGHLANDS-INLAND CHARLOTTE-INLAND CITRUS-
     INLAND HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-INLAND
     LEVY-INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-POLK-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY FROM 1 PM TO 7 PM EST SUNDAY FOR
     COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT
     20 NM-COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS
     FL OUT 20 NM-COASTAL WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 NM-WATERS FROM TARPON
     SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

     GALE WARNING FROM 1 AM TO 1 PM EST SUNDAY FOR COASTAL
     WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
     COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL
     OUT 20 NM-COASTAL WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 NM-WATERS FROM BONITA BEACH
     TO ENGLEWOOD FL OUT 20 TO 60 NM-WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 TO 60 NM-WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 1 PM SUNDAY TO 4 AM EST MONDAY
     FOR WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20
     TO 60 NM-WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM EST SUNDAY FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND-TAMPA BAY
     WATERS.

&&

SHORT TERM/AVIATION/MARINE...09/RUDE
DECISION SUPPORT...24/HUBBARD
DATA SUPPORT...007/DOUGHERTY

PREVIOUS DISCUSSION
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN
LONG TERM/DECISION SUPPORT...57/MCMICHAEL
Hazardous weather outlook, Jan 17, 1:20 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
120 AM EST SUN JAN 17 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-171500-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
120 AM EST SUN JAN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...REST OF TONIGHT AND SUNDAY.

...THUNDERSTORM IMPACT...
A STRONG STORM SYSTEM WILL IMPACT THE AREA OVERNIGHT INTO
EARLY THIS MORNIGN. STRONG TO SEVERE STORMS WILL BE LIKELY WITH THIS
SYSTEM...CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...DAMAGING
GUSTY WINDS...FREQUENT DEADLY LIGHTNING STRIKES...AND PERHAPS
ISOLATED STRONG TORNADOES. THE THREAT FOR SEVERE WEATHER IS EXPECTED
TO RAPIDLY DIMINISH BY MIDDAY.

...MARINE IMPACTS...
HAZARDOUS BOATING CONDITIONS WILL CONTINUE ACROSS THE EASTERN GULF OF
MEXICO OVERNIGHT AND THROUGH THE DAY ON SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

...RIP CURRENT IMPACT...
ELEVATED SURF CONDITIONS WILL PERSIST MAINTAINING A THREAT OF
HIGH SURF AND RIP CURRENTS SUNDAY AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS BEING REQUESTED THROUGH THE OVERNIGHT AND
SUNDAY MORNING HOURS.

MROCZKA

In the hours before

Special weather statement, Jan 17, 1:48 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
148 AM EST SUN JAN 17 2016

FLZ050-170715-
PINELLAS FL-
148 AM EST SUN JAN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
215 AM EST...

AT 147 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. PETE BEACH...OR NEAR SAINT PETERSBURG...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...DOWNTOWN SAINT
PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...TIERRA VERDE...FEATHER
SOUND...GANDY...SOUTH HIGHPOINT...WEST AND EAST LEALMAN...BAY
PINES...GULFPORT...TREASURE ISLAND...KENNETH CITY...SOUTH PASADENA...
MADEIRA BEACH...LAKE MAGGIORE AND PASS-A-GRILLE BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR WEST CENTRAL
FLORIDA.

LAT...LON 2794 8272 2788 8261 2785 8264 2782 8259
      2773 8262 2771 8268 2762 8272 2765 8274
      2764 8275 2772 8274 2771 8270 2774 8269
      2775 8277 2778 8278 2778 8275 2783 8276
      2783 8277 2779 8279 2780 8280
TIME...MOT...LOC 0647Z 209DEG 30KT 2770 8271
Special weather statement, Jan 17, 2:47 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
247 AM EST SUN JAN 17 2016

FLZ155-160-260-170845-
INLAND SARASOTA FL-COASTAL SARASOTA FL-COASTAL MANATEE FL-
247 AM EST SUN JAN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SARASOTA AND WEST CENTRAL MANATEE
COUNTIES UNTIL 345 AM EST...

AT 244 AM EST...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM
LIKELY PRODUCING A TORNADIC WATERSPOUT ABOUT 20 MILES SOUTHWEST OF
GULF GATE ESTATES...OR 20 MILES SOUTHWEST OF SARASOTA. THIS CELL WAS
MOVING NORTHEAST AT 70 MPH.

THE NATIONAL WEATHER SERVICE IN RUSKIN IS CLOSELY MONITORING THE
PROGRESS OF THIS DANGEROUS STORM. THIS STORM IS MOVING RAPIDLY TOWARD
THE COAST. RESIDENTS SHOULD BE PREPARED TO TAKE ACTION ALONG THE
COASTS OF SARASOTA AND MANATEE COUNTIES SHOULD WARNINGS BECOME
NECESSARY.

LOCATIONS IMPACTED INCLUDE...
NORTH PORT...SARASOTA...BRADENTON...RIDGE WOOD HEIGHTS...LAKE
SARASOTA...KENSINGTON PARK...SARASOTA BRADENTON AIRPORT...NORTH
SARASOTA...SOUTH GATE RIDGE...SOUTHGATE...SARASOTA SPRINGS...GULF
GATE ESTATES...SOUTH BRADENTON...THE MEADOWS...WEST SAMOSET...SOUTH
SARASOTA...WHITFIELD...LAUREL...BAYSHORE GARDENS AND SOUTH VENICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR SOUTHWESTERN
FLORIDA.

LAT...LON 2746 8264 2746 8261 2749 8260 2749 8255
      2746 8253 2703 8225 2696 8226 2698 8239
      2699 8241 2724 8251 2728 8257 2737 8262
      2728 8254 2735 8254 2740 8257 2744 8263
      2741 8267
TIME...MOT...LOC 0744Z 232DEG 60KT 2708 8274

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Sarasota

When
January 17, 3:10 AM EST to 3:15 AM EST
Where
Sarasota County, 0.63 mi WNW of Pine Shrs to 0.95 mi S of South Sarasota
Rating
EF2
Path length
1.15 mi
Path width
350 yd
Injuries
2 direct, 0 indirect
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
27.253, -82.540

An NWS Storm Survey crew found damage to multiple homes and structures along the path of the tornado. One home on Siesta Key had the second floor collapse on to the first. Two people were injured in that home. The tornado was 350 yards wide as it came ashore on Siesta Key before narrowing to around 100 yards wide as it crossed the intercoastal waterways.

Thunderstorm Wind, Manatee

When
January 17, 3:27 AM EST
Where
Manatee County, 2.17 mi SSE of Parmalee
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
27.341, -82.206

A friend of a NWS employee reported the roof being peeled back on their trailer near Myakka City.

Tornado, Manatee

When
January 17, 3:35 AM EST to 3:48 AM EST
Where
Manatee County, 4.57 mi NE of Oak Knoll to 3.61 mi N of Duette
Rating
EF2
Path length
9.2 mi
Path width
300 yd
Deaths
2 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
27.538, -82.219

The NWS Storm Survey found a single-wide mobile home destroyed and rolled over. Seven people were inside the home, two adults were killed with four injured. The tornado also destroyed a 2000 square foot barn. The damage was in a very rural, isolated area and the Manatee County Sheriffs surveyed the storm track by helicopter and found numerous trees down along the path.

Thunderstorm Wind, Charlotte

When
January 17, 4:30 AM EST
Where
Charlotte County, 2.76 mi S of Grove City
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
26.870, -82.320

A home weather station on Don Pedro Island measured a wind gust to 58 mph.

Thunderstorm Wind, Lee

When
January 17, 4:35 AM EST
Where
Lee County, 1.23 mi W of Bokeelia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
26.700, -82.170

Local law enforcement reported several power poles and lines down along Tropical Lane in Bokeelia.

Thunderstorm Wind, Charlotte

When
January 17, 4:43 AM EST
Where
Charlotte County, 1.69 mi ENE of Harbor View
Measured
60 kt (69 mph) estimated gust
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
26.933, -82.047

Charlotte County Emergency Management reported that they received an estimated 60 different calls from home and business owners about wind damage around western Charlotte County on the morning of the 17th. A total of 17 screen pool enclosures were damaged and 22 business had damage to the plastic covering of illuminated signs. Other reported damage included trees and branches blown down and minor damage to soffit and fascia. The emergency manager also noted that this was the most significant

Pictures were also relayed from broadcast media showing wind damage to the roof of a block walled commercial building. The pictures showed significant sections of the shingles and sub-roofing material were pulled up and deposited in the parking lot, resulting in water intrusion.

Thunderstorm Wind, De Soto

When
January 17, 4:55 AM EST
Where
De Soto County, 0.69 mi N of Cubitus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.260, -81.850

Local law enforcement reported multiple downed trees along Hammock Road near Arcadia.

Thunderstorm Wind, Hardee

When
January 17, 4:55 AM EST
Where
Hardee County, 3.7 mi SE of Wauchula Muni Arpt
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
State Official
Coordinates
27.520, -81.730

A Hardee County 911 operator relayed a report of a downed powerline on Colin Road near Wauchula. A resident came in contact with a live wire and was injured.

Thunderstorm Wind, Hardee

When
January 17, 4:55 AM EST
Where
Hardee County, 4.29 mi E of Wauchula Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
27.550, -81.710

There were reports of trees down blocking Cecil Durrance Road east of Wauchula.

Thunderstorm Wind, Polk

When
January 17, 5:00 AM EST
Where
Polk County, 0.92 mi NW of Frostproof
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.760, -81.540

A resident of Frostproof reported an awning was blown off their home.

Thunderstorm Wind, Lee

When
January 17, 5:05 AM EST
Where
Lee County, 2.16 mi NNW of Bayshore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.750, -81.830

Local law enforcement reported numerous power poles and lines down across Tammy Lane in North Fort Myers.

Thunderstorm Wind, Lee

When
January 17, 5:25 AM EST
Where
Lee County, Olga
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.720, -81.700

Local law enforcement reported numerous large trees down on West Court Place in Buckingham.

Thunderstorm Wind, Highlands

When
January 17, 10:35 AM EST
Where
Highlands County, 1.01 mi N of Lake Placid
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
27.315, -81.371

A local newspaper reported damage to a few homes near H.L Bishop Park. One home had their lanai ripped off the home. Another resident had a few magnolia trees down in the yard while another had a tree fall through her bedroom window.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Manatee2016-01-1758MaleMobile/Trailer HomeDirect
Tornado, Manatee2016-01-1751FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609339, 609450, 609389, 609404, 609407, 610384, 609412, 609414, 609415, 609416, 609417, 609419, 609439.